Manish J. Butte, MD PhD

Publication Details

  • Pediatric myocardial infarction after racemic epinephrine administration PEDIATRICS Butte, M. J., Nguyen, B. X., Hutchison, T. J., Wiggins, J. W., Ziegler, J. W. 1999; 104 (1)

    Abstract:

    Myocardial infarction is a previously unreported complication of treatment with racemic epinephrine that is used commonly in the emergency department for severe respiratory distress in bronchiolitis or croup syndrome. We describe a pediatric patient who presented with the croup syndrome and severe respiratory distress that required multiple doses of nebulized racemic epinephrine in the emergency department. The patient developed ventricular tachycardia and mild chest discomfort during one treatment, which resolved spontaneously on discontinuation of the nebulization. Persistently abnormal electrocardiograms and elevated creatine phosphokinase MB isoenzyme (CPK-MB) levels suggested a myocardial infarction had occurred. Subsequent echocardiography, cardiac catheterization, and angiography revealed an anatomically normal heart with normal coronary circulation; however, a stress nuclear study showed a small myocardial infarct. The significance of this previously unreported complication of racemic epinephrine is discussed, along with recommendations for proper use in the emergency department.

    View details for Web of Science ID 000081258700024

    View details for PubMedID 10390295

Stanford Medicine Resources:

Footer Links: